We are 144,874 members in 73 forums discussing 114,701 topics.

Help with Abbreviations

All TopicsForum: Hormonal Therapy - Before, During and After → Topic: switching to a different manufacturer of tamoxifen

Topic: switching to a different manufacturer of tamoxifen

Forum: Hormonal Therapy - Before, During and After — Risks and benefits, side effects, and costs of anti-estrogen medications.

Posted on: May 31, 2009 10:42AM

u2fan7 wrote:

 On May 15 I started a new Rx of Tamoxifen that I got at a pharmacy.  The manufacturer was MYLAN.  Today I just received a new 90 day supply that I received from my mail order benefit of my prescription plan. The pills have a different number on them and the manufacturer is TEVA.  I called the pharmacist and she said they are the same medications; they just have different "fillers" in them.  She said there should be no problem switching since the tamoxifen part of the pills are the same in each manufacturer.  I've been taking my original Rx for 2 weeks now and so far have not have any side effects.  A part of me is paranoid about switching to the other pills since they are not exactly the same.  I was wondering if anyone else ever encountered this situation or if anyone's tamoxifen is from either TEVA or MYLAN.

Log in to post a reply

Posts 1 - 7 (7 total)

Log in to post a reply

May 31, 2009 11:28AM TenderIsOurMight wrote:

TEVA in Isreal won the rights to generic Tamoxifen in February 2003. TEVA remains one of the largest generic pharmaceuticals in the world, with production branches in many countries. A limited search on Tamoxifen and TEVA does not highlight specific problems: it does highlight how very many generic Tamoxifens are now made.

 As yourself, I always am a little gun shy of switching generics, but particularly when newly on a generic drug as yourself and a hormonal to boot. I satisfy this angst with researching the company, product and any complaint reports. I am very mindful to review for complaints about the efficacy of the hormonal agent itself since that's why were taking it.

Hormone fillers do sometimes offer change in how one reacts: we had one poster who developed an allergic reaction when switched (rash), prompting a change back.Fortunately most of us do well on most generics.

What really is a bummer, is often these generic switches are just our phamacy's distributor running out of the first generic, or getting in more of the second. It's whimsical and beyond our control. There is truly something to be said about consistency in medication for we hormonal patients.

You might ask your pharmacy to see if they can get your original generic Tamoxifen and what might be done. I now prompt myself to review the maker of each prescription before I accept it and pay so the situation can be immediately dealt with if a new one comes along.

Fully in agreement with you and good luck,

Tender

It cannot be emphasized too strongly that treatment of each patient is a highly individualized matter. (FDA-approved labeling for warfarin (Coumadin) NDA 9-218/5-105)

Log in to post a reply

Jun 1, 2009 01:54AM gidget01 wrote:

I actually had your situation but in reverse. I had been on the TEVA manufactured tamoxifen for 9 months and had no problems.  When my prescription plan changed, the pharmacy filled it with the Mylan generic. All of a sudden I started experiencing hot flashes which I had not had previously.  I thought it was odd because the active ingredients in both TEVA and Mylan are both identical, just the inactive are different.  I asked the pharmacy at the next refill if I could switch back to TEVA. They did and presto the hot flashes disappeared.  Strange but true...

Log in to post a reply

Jun 1, 2009 08:07AM Member_of_the_Club wrote:

Tender, what have you learned about the different generic manufacturers?  When this happened to me when is witched pharmacies I was paranoid enough to look up an image of the drug on google to ensure it was tamoxifen.  As alarming as this seems, it does keep the drug affordable.  I know the women on AIs often struggle with the price.

Dx 9/30/2004, IDC, 3cm, Stage IIb, Grade 2, 1/17 nodes, ER+/PR+, HER2-
Log in to post a reply

Jun 1, 2009 09:01AM, edited Jun 1, 2009 09:03AM by orange1

Theoretically, the generics should be equivalent to the innovator product and to each other.  Generics undergo testing in humans to ensure that the blood levels of the active ingredient are very similar to the innovator product. 

Approximately 20 years ago there was an issue with a couple generic companies faking data to get non-equivalent products approved and FDA agents accepting bribes to approve generics that were not equivalent.  I think a few people went to jail because of it.  Controls were put in place to make this much harder to get away with.  But gidget01's post has me scared.  Since hot flashes are a side effect of tamoxifen, they are a sign the drug is being absorbed.  If hot flashes appear with one brand and disappear with another, I'd take that as a sign that perhaps the non-hot-flash-generating brand is not being well absorbed, and therefore may not be effective.  Gidget, as unpleasant as hot flashes are, I'd consider switching back to the hot-flash-inducing brand if you really don't think the change may have been due to natural variability.

I notice that my hot-flashes seem to intensify and lessen over time -they come in waves.  I've wondered if it could be because of some food I've been eating with estrogenic properties or that causes natural estrogen levels to increase (i.e. grapefruit).  This oscillation in side effects happens even though I've been on only one brand (Mylan). It never occurred to me that this might be due to unreliable absorption of tamoxifen from the tablet.

Even though I work for an innovator drug company, I trust and use generics.  However lately, now that much drug manufacturing has moved overseas, the companies that manufacture the drugs get much less scrutiny than companies in the US, Canada and Western Europe - not enough inspectors to travel as often to the countries where drugs are now made.  Since the heparin and baby formula issues have come to light, I am very leery of drugs made in some countries.  However, so much manufacturing has been transfered out of the country, so it may be hard to find products manufactured in countries with strong regulations.

Dx 8/2007, IDC, 1cm, Stage I, Grade 3, 0/3 nodes, ER+/PR-, HER2+
Log in to post a reply

Jun 1, 2009 09:17AM Member_of_the_Club wrote:

My hot flashes fluctuate as well.  They go away and come back when the weather gets warm, like right about now.  Stressful events can bring them on as well.  It may be difficult to isolate whether it is the drug or not.

Dx 9/30/2004, IDC, 3cm, Stage IIb, Grade 2, 1/17 nodes, ER+/PR+, HER2-
Log in to post a reply

Jun 1, 2009 11:02PM gidget01 wrote:

Orange1,

Sorry if my post alarmed you.  I'm not too worried about whether or not i have hot flashes.  When I first started on tamoxifen I was sort of worried that I wasn't getting any. Even had the drug metabolism test which showed I metabolized it just fine.  My oncologist said that women who are not as close to menopause generally get less to no hot flashes, which would be my case.  In fact, he said he had women who had miserable hot flashes who later turned out to not metabolize the tamoxifen at all.  I think everyone has different reactions and there are plenty of women who never have any of the more common side effects.  I just think it was coincidence when I switched that i suddenly had them. For all I know, I was having a reaction to an inactive ingredient. 

Log in to post a reply

Jun 2, 2009 12:39AM NYJanet wrote:

U2Fan: 5 years ago when I first went on Tamoxifen I had problems when my pharmacy switched to a different manufacturer.  I had been on Tamoxifen for 6 months with no problems.  Renewed the prescription and within 2 days developed a rash all over my body.  I had combined the few remaining pills from the old prescription with the new one.  When I checked the prescription bottle I realized that the new pills were different than the old pills.  My pharmacist said he couldn't tell me what manfacturers he had used (which made no sense to me).  After checking the FDA website, I was able to figure out which companies had manufactured each pill.  I found a pharmacy that would fill the prescription with Tamoxifen from the original manufacturer.  Rash disappeared once I went back to the old manufacturer.  Turns out I was allergic to one of the fillers in the pill not the Tamoxifen itself.  Thereafter I always had my oncologist write the prescription indicating that it had to be the specific manufacturer of Tamoxifen.